Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Graded-mesh difference schemes for singularly perturbed two-point boundary value problems


Author: Eugene C. Gartland
Journal: Math. Comp. 51 (1988), 631-657
MSC: Primary 65L10; Secondary 34E15
MathSciNet review: 935072
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the numerical approximation by compact finite-difference schemes of differential operators of the form $ {L_\varepsilon }u = \varepsilon {u^{(m)}} + \Sigma _{\nu = 0}^{m - 1}{a_\nu }{u^{(\nu )}}$ without turning points. The stability of $ {L_\varepsilon }$ combined with various auxiliary conditions is discussed, and a representation result for solutions of problems involving it is proven. This representation decomposes the solution into a smooth outer component plus a decaying exponential layer term along the lines of the Method of Multiple Scales.

The stability of compact difference analogues of $ {L_\varepsilon }$ is studied, and a stability result is proven which generalizes earlier work. This result encompasses, for example, discretizations of second-order problems that fail to possess a maximum principle. It allows for standard polynomial-based differences in outer regions (away from boundary layers) with uniform meshes, even though such schemes admit oscillatory solutions.

A family of finite-difference schemes based on an exponentially graded mesh and local polynomial basis functions is discussed. These schemes can be constructed to have arbitrarily high uniform order of convergence. To achieve a scheme of order $ O({h^K})$, roughly K times as many points are distributed inside the layer as outside. The high order is achieved by using extra local evaluations of the coefficient functions and source term of the problem. A rigorous discretization error analysis of these schemes, using the established stability and representation results, is given.

Numerical results exhibiting the performance of these schemes are presented and generalizations of the results in the paper are discussed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 34E15

Retrieve articles in all journals with MSC: 65L10, 34E15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1988-0935072-1
PII: S 0025-5718(1988)0935072-1
Keywords: Singular perturbations, boundary value problems, finite differences, stability, uniform methods, graded meshes
Article copyright: © Copyright 1988 American Mathematical Society